Alert archive / Florida / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 14, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 1, 2004, 9:03 PM EDT for Volusia County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2004, 9:03 PM EDT (01:03 UTC)
- Expired
- May 1, 2004, 9:35 PM EDT
- In force
- 32 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Volusia County, FL
The radar
The Jacksonville radar (KJAX), 138 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 1.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 594 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
132 WUUS52 KMLB 020103 SVRMLB FLC127-020135- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 902 PM EDT SAT MAY 1 2004 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN VOLUSIA COUNTY IN EAST CENTRAL FLORIDA * UNTIL 935 PM EDT * AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SEVILLE OR ABOUT 4 MILES NORTH OF PIERSON...MOVING SOUTH AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE LAKE GEORGE AND PIERSON. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. THIS STORM WILL ALSO PRODUCE EXCESSIVE LIGHTNING AND FLOODING RAIN. LAT...LON 2934 8133 2942 8152 2916 8173 2904 8146 $$ 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:54 PM EDT, 6 hours 9 minutes earlier.
Area forecast discussion, May 1, 2:54 PM EDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 245 PM EDT SAT MAY 1 2004 .DISCUSSION...AT MID AFTERNOON...EAST COAST BREEZE BOUNDARY HAS PROPAGATED INLAND FROM BREVARD SOUTH...BUT CONTINUES TO REMAIN NEAR THE COAST OVER VOLUSIA COUNTY WHERE STRONGER OFFSHORE FLOW RESIDES NORTH OF RIDGE AXIS. WINDS JUST NOW BECOMING L/V AT DAB...HINTING THAT BOUNDARY SHOULD BEGIN TO MOVE INLAND...BUT PROBABLY NOT TOO FAR. WEST COAST BREEZE REMAINS NEAR THE COAST FROM TAMPA BAY SOUTH...BUT NOW MOVING STEADILY INLAND FARTHER NORTH. MEANWHILE...OKEECHOBEE SHADOW HAS CLEARED SKIES FROM THE BIG LAKE NNW TO LAKE KISSIMMEE. PEAK OF MESOSCALE BOUNDARY INTERACTIONS WILL OCCUR DURING THE LATE AFTERNOON...WITH DEVELOPMENT OF SCATTERED SHOWERS/STORMS EXPECTED...MAINLY INTERIOR/NORTH CWA...AND WILL RETAIN 30/20 POP INTO THE EARLY EVENING AWAY FROM THE SE COAST. AFTER DIURNAL CONVECTION EXPIRES PRIOR TO MID EVENING...AN UNEVENTFUL NIGHT IN STORE WITH TEMPS FALLING TOWARDS UPPER 60S/70 DEWPOINTS AS SURFACE FLOW LIGHTENS. EXPECT SOME LOCAL AREAS OF MIST/FOG LATE TONIGHT...ESPECIALLY NORTH INTERIOR WHERE PRECIP MOST LIKELY THIS EVENING. GRIDS REQUIRED ONLY MINOR CHANGES OVERNIGHT. SUNDAY THROUGH TUESDAY...SOME ROUGH WEATHER IN STORE MONDAY AS THE FRONT/TROUGH OF LOW PRESSURE CURRENTLY OVER LOWER MISSISSIPPI RIVER VALLEY MOVES ACROSS THE SOUTHEAST AND INTO FLORIDA MONDAY. FORECASTER FROM THE MID SHIFT NOTICED THAT THE MODELS APPEAR TO HAVE SPED UP THEIR SOLUTIONS THE PAST COUPLE OF RUNS AND TODAYS 12Z HOLDS TRUE...IT INITIALIZED A LITTLE QUICKER THAN THE 06Z GFS RUN. AFTER LOOKING AT THIS MORNINGS SATELLITE LOOPS AND RAOBS...A STRONG JET DIGGING SOUTHWARD OVER THE EASTERN SLOPES OF THE ROCKIES SHOULD KICK OUT ENOUGH MID/UPPER LEVEL ENERGY AND DYNAMICS OVER THE SOUTHEAST STATES LATE SUNDAY AND INTO MONDAY. ALTHOUGH THE RIGHT REAR QUADRANT OF A 120 KNOT JET CORE MOVES OVER THE SOUTHEAST AND APPALACHIANS... FORECAST 250MB DIVERGENCE AND MID/UPPER LEVEL DIVERGENT Q VECTOR FIELDS INDICATE THAT THERE WILL BE ENOUGH LARGE SCALE ASCENT OVER THE NORTHERN PENINSULA TO TRIGGER AT LEAST A 50 PERCENT RAIN POSSIBILITY AHEAD OF THE FRONT AS IT MOVES DOWN THE PENINSULA MONDAY. WAS CONTEMPLATING GOING 60/70 POPS IN THE NORTHERN COUNTIES ON MONDAY AS MOS GUIDANCE...ETA...GFS AND EXTENDED GFS... ALL INDICATING HIGHER RAIN POSSIBILITIES DUE TO PROXIMITY OF THE MAIN MID/UPPER LEVEL DYNAMIC FIELDS. WILL ADVISE FOLLOWING SHIFTS TO TAKE A CLOSE LOOK AT MOS NUMBERS FOR CONTINUITY. DEEP LAYER MOISTURE IS NOT AN ISSUE AS PRECIPITABLE WATER VALUES 1.5 INCHES OR ABOVE THANKS TO THE SOUTHERLY FLOW SUNDAY. FRONT QUICKLY CLEARS CENTRAL FLORIDA NORTH-SOUTH DURING THE DAY MONDAY AND SKIES CLEAR OUT MONDAY EVENING/NIGHT AS DRIER MID/UPPER LEVEL AIR MASS MOVES IN FROM THE SOUTHEAST UNITED STATES. WEDNESDAY THROUGH SATURDAY...UPPER LEVEL TROUGH AXIS WILL BE EAST OF THE FORECAST AREA AND A DRIER NORTHWEST FLOW BECOMES ESTABLISHED BY THURSDAY. SURFACE RIDGE AXIS INITIALLY OVER CENTRAL FLORIDA WEDNESDAY...SHIFTS NORTH THURSDAY YIELDING AN ONSHORE FLOW THROUGH SATURDAY/WEEKEND. LATEST EXTENDED GFS MODEL RUN INDICATES A FAIRLY DRY AIR MASS IN THE MID AND UPPER LEVELS WITH MOST OF THE MOISTURE TRAPPED IN THE LOWER 5000-6000 FEET. WILL CONTINUE NIL/LOW POPS...IF ANYTHING...LOW TOPPED LATE NIGHT/EARLY MORNING MARINE/COASTAL STRATOCU SHOWERS ALONG THE COAST TOWARD THE WEEKEND. MARINE...SOUTHEAST GRADIENT/SEAS WITHIN SCEC LEVELS TONIGHT WITH BECOME SOUTH...THEN SHIFT TO SOUTHWEST AHEAD OF THE APPROACHING FRONT SUNDAY AND MONDAY. FLOW SHOULD KEEP SEAS FROM BUILDING TO SCA LEVELS OFFSHORE. POST FRONTAL WINDS SHIFT FROM THE WEST TO THE NORTH AS HIGH PRESSURE BUILDS ACROSS THE SOUTHEAST AND COASTAL WATERS. WIND SURGE ASSOCIATED WITH HIGH PRESSURE BUILDING DOWN THE COASTAL WATERS TUESDAY APPEARS TO BE WEAK. WINDS BECOME NORTHEAST LATE TUESDAY AND REMAIN NORTHEAST TO EAST AS THE SURFACE RIDGE AXIS INITIALLY OVER CENTRAL FLORIDA ON WEDNESDAY SHIFTS NORTHWARD. EXPECT 15 KNOT EASTERLY FLOW THROUGH THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... DAB 68 84 68 81 / 20 30 20 50 MCO 68 87 68 82 / 30 30 20 50 MLB 70 84 70 83 / 10 20 20 40 VRB 70 84 70 83 / 10 20 20 40 && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SPRATT LONG TERM...WIMMER
Hazardous weather outlook, May 1, 11:43 AM EDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1143 AM EDT SAT MAY 1 2004 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 012100- COASTAL VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM OFFSHORE- INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE- OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 1143 AM EDT SAT MAY 1 2004 .DAY ONE... ...THUNDERSTORM IMPACT... NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS DAYTIME HEATING COMBINES WITH HIGH MOISTURE AND COLLIDING SEABREEZE BOUNDARIES. THUNDERSTORMS WILL BE MOST COMMON OVER THE INTERIOR FROM OSCEOLA COUNTY NORTHWARD...AND OVER THE COASTAL COUNTIES FROM CAPE CANAVERAL NORTHWARD. STORMS THROUGH EARLY AFTERNOON WILL MOVE SLOWLY INLAND SOUTH OF MELBOURNE....WHILE FURTHER NORTH THEY WILL DRIFT NORTHWARD NEAR THE COAST. LATER THIS AFTERNOON...STORMS WHICH DEVELOP OVER THE INTERIOR NORTH OF ORLANDO WILL MOVE NORTHEAST AT 10 TO 15 MPH TOWARDS THE COAST...OTHERWISE... THE ACTIVITY WILL LIKELY REMAIN INLAND. STORMS TODAY WILL GENERATE DEADLY CLOUD TO GROUND LIGHTNING AND POSSIBLY LOCAL WIND GUSTS OF 40 TO 50 MPH. MOVE INDOORS TO A SAFE LOCATION WHEN STORMS APPROACH. ...FLOOD IMPACT... AREAS OF HEAVY RAINFALL WILL OCCUR WHERE STORMS MERGE OVER TEH CENTRAL FLORIDA INTERIOR THIS AFTERNOON AND SOME LOW LYING AND POOR DRAINAGE AREAS WILL BE PRONE TO FLOOD. THE MOST VULNERABLE AREAS WILL BE THOSE WHICH EXPERIENCED HEAVY RAINFALL FRIDAY AFTERNOON. ...RIP CURRENT IMPACT... SOUTHEAST WINDS AROUND 15 KNOTS WILL PREVAIL TODAY. THIS WILL GENERATE A LONGSHORE CURRENT THAT WILL BE STRONGER THAN NORMAL. RIP CURRENTS WILL BE POSSIBLE AS WELL...ESPECIALLY NEAR JETTIES AND PIERS. REMEMBER...ALWAYS SWIM WITHIN SIGHT OF A MANNED LIFEGUARD TOWER. ...MARINE THUNDERSTORM GUST IMPACT... SCATTERED THUNDERSTORMS WILL MOVE OFF THE MAINLAND AND ACROSS THE INTRACOASTAL AND COASTAL WATERS DURING THE MID TO LATE AFTERNOON... MAINLY NORTH OF MELBOURNE. ISOLATED WIND GUSTS OVER 35 KNOTS MAY OCCUR WITH THE STRONGEST STORMS. ...WIND AND SEA IMPACT... SOUTHEAST WINDS BETWEEN 15 AND 20 KNOTS WILL GENERATE 4 TO 6 FOOT SEAS OVER THE OPEN ATLANTIC WATERS TODAY. SMALL CRAFT SHOULD EXERCISE CAUTION. .DAYS TWO THROUGH SEVEN... ISOLATED THUNDERSTORMS MAY FORM AGAIN ON SUNDAY AND MONDAY. CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. SPRATT
In the hours before
Special weather statement, May 1, 8:30 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 830 PM EDT SAT MAY 1 2004 FLZ044-144-020100- NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY- 830 PM EDT SAT MAY 1 2004 ...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL HAIL OVER CENTRAL LAKE COUNTY... AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER LAKE HARRIS...MOVING SOUTHEAST AT 5 MPH. AREAS IN THE PATH OF THIS STORM INCLUDE...HOWEY IN THE HILLS...AND LITTLE LAKE HARRIS. THIS STORM WILL ALSO CONTAIN VERY HEAVY RAIN...AND FREQUENT LIGHTNING. MOVR INDOORS TO A PLACE OF SAFETY. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. 15
Special weather statement, May 1, 8:31 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED WORD NATIONAL WEATHER SERVICE MELBOURNE FL 831 PM EDT SAT MAY 1 2004 FLZ044-144-020100- NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY- 831 PM EDT SAT MAY 1 2004 ...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL HAIL OVER CENTRAL LAKE COUNTY... AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER LAKE HARRIS...MOVING SOUTHEAST AT 5 MPH. AREAS IN THE PATH OF THIS STORM INCLUDE...HOWEY IN THE HILLS...AND LITTLE LAKE HARRIS. THIS STORM WILL ALSO CONTAIN VERY HEAVY RAIN...AND FREQUENT LIGHTNING. MOVE INDOORS TO A PLACE OF SAFETY. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. 15
Special weather statement, May 1, 8:45 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 845 PM EDT SAT MAY 1 2004 FLZ041-020110- INLAND VOLUSIA COUNTY- 845 PM EDT SAT MAY 1 2004 ...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND FREQUENT LIGHTNING NORTHWEST VOLUSIA COUNTY... AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG GUSTY WINDS TO 45 MPH AND FREQUENT LIGHTNING...NORTHWEST OF PIERSON. THE STORM WAS NEARLY STATIONARY. AREAS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SEVILLE AND LAKE GEORGE. HEAD INDOORS...INTO A STURDY STRUCTURE...AWAY FROM WINDOWS. 15
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 11:42 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 58 min |
| May 2, 6:18 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 57 min |
| May 2, 7:16 PM EDT | Special Marine Warning | MLB | 89 min | |
| May 2, 7:28 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 62 min |
| May 2, 7:45 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Seminole | 60 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.